Alert archive / Kentucky / Flash Flood Warnings in 2020
Flash Flood Warning 26, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at Aug 6, 2020, 9:10 PM EDT for Floyd County, Kentucky. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 6, 2020, 9:10 PM EDT (01:10 UTC)
- Expired
- Aug 7, 2020, 12:15 AM EDT
- In force
- 3 hr
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Flood severity
- None
County Floyd County, KY
The radar
The Jackson,KY radar (KJKL), 50 km from the middle of the area, began a volume at 01:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 6, 10:32 PM EDT | FLASH FLOOD | 1 N Dana, KY | CORRECTS PREVIOUS FLASH FLOOD REPORT FROM 1 N DANA. CAR STRANDED IN WATER NEAR ORCHARD BRANCH OFF OF HIGHWAY 1426. VEHICLE WAS RESCUED BEFORE DEPUTIES ARRIVED TO HELP. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 82 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 1.2 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1451 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
563
WGUS53 KJKL 070110
FFWJKL
KYC071-070415-
/O.NEW.KJKL.FF.W.0026.200807T0110Z-200807T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service JACKSON KY
910 PM EDT Thu Aug 6 2020
The National Weather Service in JACKSON KY has issued a
* Flash Flood Warning for...
Central Floyd County in southeastern Kentucky...
* Until 1215 AM EDT.
* At 910 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to two inches of rain have
already fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flooding include...
Martin, Dana, Alphoretta, Hueysville, Hippo, Ivel, Eastern,
Printer, Langley and Arkansas.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3761 8266 3754 8266 3750 8288 3753 8288
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR
$$
KAS2 follow-up statements
121
WGUS73 KJKL 070238
FFSJKL
Flash Flood Statement
National Weather Service JACKSON KY
1038 PM EDT Thu Aug 6 2020
KYC071-070415-
/O.CON.KJKL.FF.W.0026.000000T0000Z-200807T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Floyd KY-
1038 PM EDT Thu Aug 6 2020
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1215 AM EDT FOR
CENTRAL FLOYD COUNTY...
At 1036 PM EDT, Doppler radar indicated heavy rain falling across the
warned area. Flash flooding is already occurring.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other drainage
and low lying areas.
Some locations that will experience flooding include...
Martin, Dana, Alphoretta, Hueysville, Hippo, Ivel, Eastern, Printer,
Langley and Arkansas.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3761 8266 3754 8266 3750 8288 3753 8288
FLASH FLOOD...RADAR INDICATED
$$
KAS803 WGUS73 KJKL 070418 FFSJKL Flash Flood Statement National Weather Service JACKSON KY 1218 AM EDT Fri Aug 7 2020 KYC071-070427- /O.EXP.KJKL.FF.W.0026.000000T0000Z-200807T0415Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Floyd KY- 1218 AM EDT Fri Aug 7 2020 ...THE FLASH FLOOD WARNING FOR CENTRAL FLOYD COUNTY HAS EXPIRED... Flood waters have receded. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 3761 8266 3754 8266 3750 8288 3753 8288 $$ KAS
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Aug 6, 8:40 PM EDT, 30 minutes earlier.
Area forecast discussion, Aug 6, 8:40 PM EDT, 30 minutes before
AREA FORECAST DISCUSSION National Weather Service Jackson KY 840 PM EDT Thu Aug 6 2020 .UPDATE... Issued at 840 PM EDT THU AUG 6 2020 Based on radar/obs, have made slight adjustments to the area with precip in the forecast this evening, but changes are minor, with the forecast mainly on track. && .SHORT TERM...(This evening through Friday night) Issued at 425 PM EDT THU AUG 6 2020 20z sfc analysis shows high pressure off to the northwest of the area while weakness in the form of an inverted trough is found just to the southeast. This is keeping a threat of convection across far southeast Kentucky with some of the stronger cells containing heavy rain and frequent lightning. The bulk of the clouds today were located in the southeast with the convection while scattered cu were noted elsewhere. Temperatures are peaking in the low 80s most places with dewpoints in the upper 60s to low 70s making for a less comfortable day than yesterday. Winds, for the most part have been light and variable - generally from the north. The models continue to be in good agreement aloft through the short term portion of the forecast. They all depict a trough passing by to the north along with an energy impulse grazing the northern portions of the CWA tonight into Friday morning. Heights will then rebound into Friday evening and continue to climb through that night. Given the small model spread through the period have favored the blended NBM along with a lean on the radar trends and CAMs guidance for details in the near term. Sensible weather will feature still pleasant enough weather through Saturday morning although the dewpoints will be just on the high side of climatology through Friday afternoon. Look for scattered showers and thunderstorms to fade out this evening - mainly affecting the far southeast portions of the CWA. Similar to last night we will see a small ridge to valley temperatures split overnight along with the development of valley fog and some low stratus - especially in places that saw rain during the day. Rising heights aloft should be enough on Friday to limit the convective development to just right near the Virginia border and weaker than some of the ones we saw today. Again that night a small ridge to valley temp split is anticipated along with valley fog, but likely less in the way of stratus with temperatures perhaps a tick cooler into Saturday morning. Made just some minor point based adjustments to temperatures through the period and some others mostly at night per terrain. As for PoPs - went more toward the CAMs guidance through the evening and then beefed them up near the Virginia border on Friday afternoon. .LONG TERM...(Saturday through Thursday) Issued at 350 PM EDT THU AUG 6 2020 The period starts Saturday with mid level heights on the rise and surface high pressure meandering across the Ohio Valley. This will provide a platform for warming temperatures and dry days for the weekend. The highs will warm into the upper 80s by Saturday and upper 80s to lower 90s by Sunday. This surface high will push east to start the new work week and this will allow for increased return southerly flow. The moisture return will combine with mid level waves riding along the periphery of the ridge building east to bring back the chances of showers and thunderstorms Monday into Wednesday. Then by the end of the week additional influence from a northern stream upper level wave will keep the threat of showers and thunderstorms going. Overall the model suites are in decent agreement this afternoon with the overall upper level and surface pattern. Given this was able to keep much of what was created by the NBM. Did opt to hold the PoPs to chance in the extended given the timing on waves and perhaps ridge riding MCS activity is fairly uncertain. Outside of this adjusted the temperatures to capture the differences in the ridges and valleys at night and during the day at times. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) ISSUED AT 840 PM EDT THU AUG 6 2020 Scattered showers and thunderstorms were ongoing over southeast KY at the start of the period, bringing localized sub-VFR conditions. They are forecast to die out this evening, leaving largely VFR conditions as we head into the night. Valley fog will develop during the night, especially in southeast KY, and especially where rain occurred. The fog will grow in breadth and depth, eventually affecting may TAF sites at times toward dawn. The fog will dissipate shortly after sunrise, leaving VFR conditions. There is just a slight chance of thunderstorms in southeast KY in the afternoon. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...HAL SHORT TERM...GREIF LONG TERM...DJ AVIATION...HAL
Hazardous weather outlook, Aug 6, 3:40 PM EDT, 5 hours 30 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Jackson KY 340 PM EDT Thu Aug 6 2020 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-072245- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 340 PM EDT Thu Aug 6 2020 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Tonight. Isolated to scattered thunderstorms can be expected at times through the evening mainly across southeast Kentucky. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Afternoon and evening thunderstorms will be possible near the Virginia border again on Friday. Thunderstorms will also be possible at times from Monday through Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. DJ/GREIF
In the hours before
Special weather statement, Aug 6, 7:03 PM EDT, 2 hours 7 minutes before
Special Weather Statement
National Weather Service JACKSON KY
703 PM EDT Thu Aug 6 2020
KYZ086-087-062330-
Knox-Bell-
703 PM EDT Thu Aug 6 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN BELL AND EASTERN
KNOX COUNTIES...
At 703 PM EDT, a strong thunderstorm was located over Dewitt, or 7
miles east of Barbourville, moving east at 15 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Pineville, East Pineville, Artemus, Wallsend, Varilla, Barnyard,
Ponza, Salt Gum, Beverly, Stony Fork Junction, Field, Erose, Straight
Creek, Blanche, Mills, Cary, Rella, Fourmile, Wasioto and Avis.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3679 8387 3697 8379 3693 8351 3692 8349
3690 8351 3689 8349 3685 8349 3667 8357
TIME...MOT...LOC 2303Z 289DEG 12KT 3687 8375
DJSpecial weather statement, Aug 6, 7:40 PM EDT, 1 hour 30 minutes before
Special Weather Statement National Weather Service JACKSON KY 740 PM EDT Thu Aug 6 2020 KYZ109-112-113-070015- Breathitt-Knott-Magoffin- 740 PM EDT Thu Aug 6 2020 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN KNOTT... SOUTHEASTERN BREATHITT AND SOUTHEASTERN MAGOFFIN COUNTIES... At 740 PM EDT, a strong thunderstorm was located near Noble, or 10 miles southeast of Jackson, moving east at 15 mph. Winds in excess of 40 mph and half inch hail are possible with this storm. Locations impacted include... Hindman, Decoy, Buck, Evanston, Noble, Elmrock, Vail, Lunah, Yellow Mountain, Bearville, Lambric, Tina, Daisydell, Orchard, Vest and Waldo. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 3732 8299 3749 8327 3757 8321 3758 8292 TIME...MOT...LOC 2340Z 281DEG 12KT 3750 8320 DJ
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 8:59 PM EDT | Areal Flood Advisory | JKL | Floyd | 3 hr |
| Aug 6, 10:05 PM EDT | Areal Flood Advisory | JKL | Floyd, Pike | 2 hr |
| Aug 6, 10:25 PM EDT | Special Weather Statement | JKL | Pike | 35 min |
| Aug 6, 10:44 PM EDT | Severe Thunderstorm Warning | JKL | Pike | 31 min |
Nearby
Flash Flood Warnings in Kentucky, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.